Xyrem--trouble shooting

Discussion in 'Fibromyalgia Main Forum' started by Daisys, Mar 6, 2007.

  1. Daisys

    Daisys Member

    Xyrem is so different from any other drug, it can be confusing. I'm going to recount what I've encountered, and how I worked with it, and encourage others to add to this for the benefit of us all.

    High Blood pressure: I had the very low blood pressure of CFS for a long time. Once I started on xyrem, my BP went up to 110-125/~85. This is good for me, I don't have to lie down as often to counteract the 'bloodless brain' feeling.

    A few times it's gone up past the comfort zone (140/90)because of infection, pain, AV treatments. All of those cause a worsening in my symptoms, & it seems to all work together to raise the BP. I have to stop whatever is causing the problem, and then the BP goes back to my new normal. Twice I've taken xyrem breaks just to resolve the issue sooner. (I take ambien and trazodone, and get less quality sleep, but can handle 2 days of that).

    Eating before dose: I usually go 4 hours of no eating before taking xyrem. The other day I took a calcium/magnesium supplement 2 hours before taking the first dose. I thought it would be quickly assimilated--wrong! The first dose was ruined, and I had to lie there nauseated for a couple of hours until the dose wore down. So, for those who have nausea as a side effect, I wonder if they're waiting only 2 hours, like recommended? I do sometimes eat a few nuts after the 2nd dose has kicked in, if hunger seems to be keeping me awake.

    Anxiety, depression: I do take magnesium throughout the day. Before I did, as I titrated up, I got anxious and feeling disconnected. As soon as I added more magnesium, that went away. I'm doing fine at a higher dose than when the anxiety kicked in.

    Having divulged the bumps in the road for me, I will say that I have felt so great on xyrem that I thought I was near total remission.

    The latest bump, adding AV treatments of TF, cat's claw, chlorella, and protein enzymes was probably due to impatience (Probably--Ha!). I've been taking just oil of oregano, and olive leaf extract for a long time and doing great on them.

    So, I'm going to rotate small doses of the various AVs, and keep better track of side effects. If I can't take any of them, then I'll just have more to throw on my 'been there, done that' pile.

    Now that the sun is out, the days are longer, and I'm not stressing my body, I have that 'remission' feeling again.
    [This Message was Edited on 03/06/2007]
  2. pawprints

    pawprints New Member

    Thanks for the recount.

    I also had the anxiety as I went up on the dose. I added in Klonopin, but nothing helped. So I gave up on it after several long trial periods.

    Can you tell me more about the amount of magnesium and timing of it that helps that anxious feeling?

    My doc said I was the only one, but now I feel validated. Thanks for any help. I may get brave and try it again.

    The worst is not falling asleep and feeling sick to your stomach. I did take an Ambien those times, but please check with your physician first...since that is mixing 2 drugs.

    All the best,
    Shana
  3. Daisys

    Daisys Member

    It sounds like you did start low and didn't titrate too quickly--some wait at least 2 weeks on each dose before titrating up and only go up .5ml at a time. Some doctors start the dose too high and titrate too fast for some.

    I take magnesium 3 times a day: 100mg., 300mg., and 200mg.
    One is with malic acid, one with my vitamin powder, and another alone. I go with good forms, not oxide.

    From the narcolepsy board come these various suggestions:
    Magnesium 500mg, not all at once.(minimum)
    Calcium 1000mg
    Potassium, in food: avacado, oranges, bananas
    B-complex
    Niaciniamide (a B vitamin)

    Make sure you're not low in:
    alpha lipoic acid, iron, Vit. d, Vit. c

    Try:
    exercise
    cut down on caffiene
    try relaxing type herbal teas

    I actually was already doing almost all of the above. I just needed to add niacinamide and more magnesium.

    Be aware that other meds can react with xyrem. One poster found she did better with xyrem by dropping other things.

    Hope this helps.
  4. pawprints

    pawprints New Member

    Thanks for your tips. I didn't drink caeffine and unfortunately, I've been too sick to exercise.

    I will talk to my doctor about trying your suggestions and giving it one more try when I feel ready to make the committment.

    Congrats on your progess!